Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Had cold and cough. Taking Z pack. Passing stools after eating. Severe diarrhea. Having abdominal pain. What can be done?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3037 Questions
hi , how are u ? Well i hope...My name is XXXXX and I'am 23 years old. I been sick for about 10 months now..this all started last year in September 2012, I had a cold and real bad cough so my doctor prescribed me a z-pack which is an antibiotic after taking the z pack my stomach would hurt so bad after I ate and i had to go to the bathroom and I had real bad diarrhea . But my cough still didn't go away. One day I had blood in my stool and I went to the emergency and they didn't do much for me . So I started seeing a gastroenterologist and he did a colonoscopy he saw some redness but that was it everything else looked normal he said. That day I had milky discharge from both of my breast I was s o scared because i never had kids and I'am not pregnent, So i went to see a gynecologist and she did some blood work to check my thyroid and it cae out to be negative then she said not to worry she didn't know why i had the discharge but it happens she said. so i went back to the gastroenterologist then he did three stool test and found some bacteria in my stool, he gave me antibiotics for that and i still didn't feel better at this time i didn't have diarrhea but had some small white things in my stool and my stomach was always growling making noise all he told me to stop taking dairy, no beans,no carbonated drinks. I was suppose to see him soon but he left on leave . So they scheduled me with a nurse she tested me for celiac and it was negative. She told me to take probiotics and enzymes. so I started taking them and still don't feel better and just recently I had milky discharge from my breast again and my hair is falling out a lot and my stomach is always making weird noise and i usually go to the bathroom 1-2 daily but thre bowel don't seem to be regular like before all this happened. She also just did a pelvic ultra sound and renel ultra sound cause i was having pain in my lower left abdominal but the results were normal . So now I'm going to see a endocrinologist soon my family doctor thinks it's hormonal related. So now my symptoms are my stomach always making noise and hair falling out feel tired headaches and irregular bowels ,my bowel don't really form . I dunno this all started with the z pack imm so confused i dunno if i have a gastro problem or is it horomones, please help me doctor.
Posted Tue, 23 Jul 2013 in General Health
Answered by Dr. Ivan R. Rommstein 1 hour later
Hi and welcome to XXXXXXX Thanks for the query.

I understand your concerns but this is treatable, just the right diagnosis must be established.
First,z-pack can cause diarrhea and digestion problems,but it should last only for 2-3 weeks after the last z-pack pill is taken.So thi sis definitely not the cause of your difficulties.
This sounds to me like hormonal disorder too especailly considering breast discharge which may indicate abnormal prolactine or oxitocine hormonal levels. Also some other hormones like somatostatine, hypotalamic hormones and steroid(estrogen and progesterone) may cause both gastroenteral and breast disorders. So you should check all these hormones first.

As I said, your bowel problems can be caused by such hormonal imbalance but also it can be some other specific gasgtroenterologic disease. Most common are IBD,gastritis or gallblader issue,but if your symptoms persist, you need to do more detailed work up including gastroscopy and colonoscopy to rule out some inflammtory bowel disease which can start at your age.
WIsh you good health. If you have any questions I ll be glad to help. Regards
Above answer was peer-reviewed by
Follow-up: Had cold and cough. Taking Z pack. Passing stools after eating. Severe diarrhea. Having abdominal pain. What can be done? 22 hours later
Hi Dr. XXXXX, thank you for your reply.
Yes they did blood work to see prolactine level and it came out normal but yeah so i guess it can be the other horomones . I'm going to see a endocrinologist in two weeks hopefully they can figure out what's going on cause it's been too long ..what do u think, do u think its a good idea to go see a endocrinologist will he do the horomone test? Would they do blood test? I did get a colonoscopy done they found redness but everything else looked good the docotor said. BUt they didn't do gastroscopy but I'm going to see another gastroenterologist next month for a second opinion. O and I forgot to mention that when the breast discharge occurred my menstrual cycle has been changed ..I usually get my period around the 25th of the month but after the breast discharge I get it around the 8th of the month. And Dr. XXXXXXX Romic do you think my body is getting all the nutrition it needs? I actually just came from jogging I thought I might feel better but something weird happened my right hand and fingers are swollen I dunno why and you can see like every little and big green vein running from my hands to my upper arms in my body its so scary, even my mom noticed it. I'm so sorry if I'am asking you too many questions but I'am just so concerned about my health I have never been this sick in my life, I have always been a healthy young lady until I took this z pack.. Hope to hear from you soon Dr. XXXXXXX Romic, again thank you so much for helping
Answered by Dr. Ivan R. Rommstein 22 hours later

Yes, you should visit endocrionlogist and he will probably do some other blood tests and check your hormones more detailed.Alslo, he may recommend some imaging tests(CT or MRI) to check your endocrine glands in brain,adomen,throat and pelvis. Stomach issue can be the cause of your symptoms and it cant be evaluated without gastroscopy. Also,some motility bowel disorders can occur and it wouldnt be seen on colonoscopy. Try to find the food which doesnt aggravate your symptoms and have more frequent but smaller meals.
I really dont think that all this can be caused by Z-pack because such long-term side effects of z-pack are rarely reported and it seems like this is coincidence.
Hormones that effect breasts almost always effect menstrual cycle and if there is some hormonal imbalance then your breasts and menstrual problems arent something strange. This all is really indicating endocrinological or some kind of metabolic issue.
Blood tests can reveal is there deffiicinecy of some nutritiens such as iron, electrolytes, some vitamins etc. But some more detailed tests should be done to check some specific nutritients. Considering all this I dont think there is some specific nutritional factor which is missing in your body. Just try to take healthy food, enough vitamins from fruit and vegetables and dont follow some restrictive diets.

It is hard to say the cause of swollen hand. Prominent veins arent sign of some specific disorder,it can be seen in healthy people with thin and sensitive skin. In some cases there can be venous blood flow obstruction and if this persist you should do doppler ultrasound of that hand. When it happens try to hold your hand elevated and streched.

I understand your concerns,but you just need to be patient and do further tests and wait for some time to see in which direction will your condition go. I know that it is causing anxiety, but this is not suggestive of some serious disease. I am sure that the right cause will be found if there is one.
You just must give your best to live as healthier as you can. For everything else,your doctors will take care. You can ask me whatever you want, I am here for you. Regards

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor